Illinois, 2024

Hail in Illinois, September 20, 2024

September 20, 2024 · NWS ILX · 1 event in 1 county or zone

A cold front triggered a broken line of strong thunderstorms south of the I-72 corridor during the late afternoon and early evening of September 20th. One of the cells produced nickel-sized hail in Cumberland County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cold front triggered a broken line of strong thunderstorms south of the I-72 corridor during the late afternoon and early evening of September 20th. One of the cells produced nickel-sized hail in Cumberland County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Sep 20, 2:16 PM CST, 1 hour 36 minutes earlier. Its key messages:

  • There is a marginal risk (5-15% chance) for severe weather along and southeast of a Champaign to Taylorville line through 8pm this evening. The primary concerns will be isolated damaging wind gusts and large hail.
  • Greater rain chances materialize Saturday night through Monday. There is a 50-60% chance of 1-2 inches of rain across central Illinois during that time period.
Area forecast discussion, Sep 20, 2:16 PM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
316 PM CDT Fri Sep 20 2024

.KEY MESSAGES...

- There is a marginal risk (5-15% chance) for severe weather along
  and southeast of a Champaign to Taylorville line through 8pm
  this evening. The primary concerns will be isolated damaging
  wind gusts and large hail.

- Greater rain chances materialize Saturday night through Monday.
  There is a 50-60% chance of 1-2 inches of rain across central
  Illinois during that time period.

&&

.SHORT TERM...(Tonight through Saturday)
Issued at 316 PM CDT Fri Sep 20 2024

19z/2pm surface analysis shows a weak cold front just east of the
I-55 corridor. Convective clouds have been slow to develop
along/ahead of the boundary due to synoptic subsidence in the wake
of the early morning showers: however, clouds have begun to get
organized over the past hour from Danville southwestward to near
Taylorville. This will be the zone to watch for widely scattered
thunderstorm development over the next few hours. The HRRR has
consistently delayed convection until after 22z/5pm, and this
looks reasonable given recent satellite/radar trends. Any storms
that fire will have moderate instability to work with as characterized
by MLCAPEs in excess of 2000J/kg. However, the strongest deep-layer
wind shear remains displaced well to the west and convergence
along the slow-moving boundary is meager. As a result, am only
anticipating widely scattered convection (20-30% chance)
along/southeast of a Champaign to Taylorville line through mid-
evening. A couple of the cells may be capable of damaging wind
gusts and/or large hail, but the overall severe risk will remain
low. After the evening showers/storms fade away, several CAMs are
suggesting fog development along/ahead of the front overnight. The
most consistent signal for widespread low visibilities and
potential dense fog has remained across northern Indiana, but
given high dewpoint air (65F+) think patchy fog is a good bet
across the E/SE KILX CWA after midnight. Will need to keep a
close eye on observations and latest model trends this evening, as
a Dense Fog Advisory may eventually be needed...particularly east
of the I-57 corridor.

Morning fog will quickly dissipate, leading to another partly
sunny and hot day with highs once again reaching the upper 80s and
lower 90s. A few showers may graze the far W/SW CWA during the
morning, with a few showers potentially re-developing west of the
I-55 corridor during the afternoon: however, most locations will
remain dry.

Barnes

.LONG TERM...(Sunday through Next Friday)
Issued at 316 PM CDT Fri Sep 20 2024

A vigorous short-wave trough evident on latest water vapor imagery
over Manitoba/Saskatchewan will dig southeastward into the Great
Lakes, pushing a stronger cold front toward central Illinois late
this weekend. 12z Sep 20 models are all in good agreement that the
front will push into west-central Illinois late Saturday night,
then linger across the region until Monday night when a second
wave across the Plains finally pushes the boundary further east.
Given copious deep-layer moisture from the Gulf of Mexico with NAM
precipitable water values climbing into the 1.75-2.00 inch range
and strong upper dynamics, the stage will be set for beneficial
rainfall across much of central Illinois. The latest projections
suggest widespread amounts of 1.50-2.50...with isolated higher
amounts where stronger storms materialize.

Once the system departs, cooler/drier weather will arrive across
the Midwest for the middle and end of next week. High temperatures
will drop into the lower to middle 70s and overnight lows will dip
into the lower to middle 50s Tuesday through Friday.

Barnes

&&

.AVIATION...  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1226 PM CDT Fri Sep 20 2024

VFR conditions will prevail through the entire 18z TAF period.
Latest observational data shows a weak cold front approaching
I-55: however, due to synoptic subsidence in the wake of the
showers from earlier this morning, no diurnal cloud cover has yet
developed. CAMs have been consistently featuring widely scattered
convection after 5pm/22z primarily along or just south of a KCMI
to KDEC line. Given trends, have opted to only mention VCSH at
KCMI/KDEC between 23z and 02z. After that, any convection that
forms will drop well south of the terminals and dissipate. Once
the cold front passes, light/variable winds are expected tonight
followed by SE winds of 5-10kt by Saturday morning.

Barnes

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Sep 20, 2:22 PM CST, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
322 PM CDT Fri Sep 20 2024

ILZ027>031-036>038-040>043-047>051-211100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Cass-Menard-Scott-Morgan-Sangamon-
322 PM CDT Fri Sep 20 2024

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There will be periods of showers and thunderstorms Saturday night
through Monday night. Organized severe weather is not expected, but
locally heavy rain is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ044>046-052>057-061>063-066>068-071>073-211100-
Piatt-Champaign-Vermilion-Christian-Macon-Moultrie-Douglas-Coles-
Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-
Richland-Lawrence-
322 PM CDT Fri Sep 20 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.

.DAY ONE...Tonight.

Widely scattered thunderstorms will develop along and south of a
Danville to Taylorville line late this afternoon, then linger through
mid-evening. The severe weather risk will remain low: however, a
couple of the cells may be capable of damaging wind gusts and hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There will be periods of showers and thunderstorms Saturday night
through Monday night. Organized severe weather is not expected, but
locally heavy rain is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through 8 PM this evening.

Barnes

In the hours before

Special weather statement, Sep 20, 3:36 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Lincoln IL
436 PM CDT Fri Sep 20 2024

ILZ056-062-202215-
Coles-Cumberland-
436 PM CDT Fri Sep 20 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN COLES AND WESTERN
CUMBERLAND COUNTIES THROUGH 515 PM CDT...

At 436 PM CDT, Doppler radar was tracking a strong thunderstorm near
Neoga, moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mattoon, Neoga, Toledo, Lerna, Jewett, Janesville, Paradise, Etna,
and Trilla.

This includes the following highways...
 Interstate 57 between mile markers 173 and 187.
 Interstate 70 between mile markers 111 and 116.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3926 8847 3947 8847 3943 8816 3918 8819
TIME...MOT...LOC 2136Z 295DEG 21KT 3937 8845

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Deubelbeiss

The radar

The Lincoln radar (KILX), 125 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cumberland

When
September 20, 3:52 PM CST to 3:57 PM CST
Where
Cumberland County, 4 mi ESE of Neoga
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
39.298, -88.381

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1218671.